Alert archive / California / Winter Storm Watches in 2023

Winter Storm Watch 7, NWS Eureka, CA

March 8, 2023Del Norte County, Humboldt County, California

NWS Eureka, CA issued this winter storm watch at Mar 8, 2023, 2:09 PM PST for Del Norte County, Humboldt County, California. It took effect at Mar 10, 2023, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2023, 2:09 PM PST (22:09 UTC)
In effect from
Mar 10, 2023, 12:00 AM PST
Expired
Mar 8, 2023, 9:36 PM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 8, 5:03 AM PST, 9 hours 6 minutes earlier.

Area forecast discussion, Mar 8, 5:03 AM PST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PST Wed Mar 8 2023

.SYNOPSIS...Unseasonably cold weather conditions will continue today,
but rain and snow showers will diminish across much of the area.
An atmospheric river storm will bring heavy rain, rising snow
levels and strong winds on Thursday. The heaviest rain is forecast
to occur Thursday night and early Friday morning. Rain intensity
and amounts will fall off through the day on Friday. Additional
light rain is forecast to occur over the weekend, followed by
another period of heavier rain and gusty winds early next week.

&&

.DISCUSSION...Isolated to scattered showers continued to move
onshore and across the area early this morning. Snowfall rates
have fallen since yesterday evening and during the night. Another
inch or two above will be possible above 1500-2000 feet early
this morning across the mountain passes and the winter storm
warnings have been downgraded to winter weather advisories. Also,
some light snow or slush will be possible along the coast, down to
mean sea level. No or very minuscule accumulation is expected.

We are going to see quite the change in weather on Thursday as
a cold trough from the north interacts with moist subtropical
air stream. Forecast models and ensemble guidance remain
consistent with surface low developing offshore on Thursday. A
coastal barrier jet is forecast to develop in advance of the
front. High resolution models and BUFKIT profiles indicates
925mb winds (1500-2000 feet MSL) hitting 50-60kt. This will be
a good set up for strong winds over 50 mph along the coast and 60
mph or more for the higher elevations of Humboldt, Del Norte and
NW Mendocino counties. A wind advisory has been issued, however an
upgrade to a high wind warning may be necessary if winds reach or
exceed 70 mph.

Snow level with over-running precipitation will initially be
low, around 1000-2000 feet Thu morning. Only light amounts are
expected, an inch or less. Strong warm advection will pump up snow
levels in the afternoon to 3000 feet or more. Portion of Trinty
County typically remain colder and with upslope cooling, heavy
snow may once again pile up for elevations near or above 3000 feet
when the heavier precipitation rates arrive Thu afternoon and
evening. Eventually snow levels will creep above 4000 feet or more
Thursday night and all of the lower elevation passes (even on
highway 36 over South Fork Mountain Summit) will be all rain
except for Scott Mountain Pass.

This atmospheric river storm will also bring a threat for
flooding of small streams, creeks and low-lying areas with poor
drainage in Mendocino and Lake counties with heavy rainfall rates
Thursday night into early Friday. An areal flood watch has been
issued. Rainfall totals look to be around 2 to 4 inches for the 24
hours. The heavy rain will bring a ramp up in flows (CFS) on all
main stem rivers by Friday. Snow melt may increase the runoff.

Friday night through the weekend zonal flow is expected to bring
periods of light rain and high elevation snow. Snow levels will
drop some, but only to around 2,500 to 3,500 feet. These will rise
over the weekend to over 6,000 feet in the afternoon.

Another atmospheric river storm will impact the area early next
week, Monday into Tuesday. Heavy rainfall and flooding will be
possible.

&&

.AVIATION...(12Z WED to 12Z THUR) Light showers are continuing to
move in from the west. Occasional MVFR ceilings are occurring
with the showers, but gradual lifting is occurring. VFR conditions
will become widespread today as showers dissipate. An approaching
area of low pressure will bring low level windshear overnight
with S winds up to 35 kt at 2000ft AGL. LLWS will further increase
to quite high values through much of Thursday.

&&

.MARINE...A strong low pressure area will begin moving south along
the Pacific NW coast today. Southerly winds will begin ramping up in
response throughout the day, and will continue strengthening through
Thursday. Advisory level winds will quickly spread through the
waters this afternoon. Storm strength gusts can be expected by
Thursday morning and will peak Thursday afternoon with gusts up to
55 kts. This timing is earlier than previous guidance projected, as
this low continues to trend with a faster arrival. Shifted the
advisories earlier, and launched a Storm Warning for the outer
zones, and a Gale Warning for the inners. Storm strength gusts will
get into portions of the inners, especially around and south of Cape
Mendocino. For now, the Southern Inner zone was left as a gale, but
this zone should be monitored close to see if confidence grows in
coverage of Storm strength closer to the coast.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 11 AM to 9 PM PST Thursday for CAZ101-
     103-109-112.

     Winter Weather Advisory until 10 AM PST this morning for
     CAZ102-105>108-111-114.

     Wind Advisory from 6 AM to 9 PM PST Thursday for CAZ102-
     104>106-110.

     Winter Storm Watch from Thursday morning through Friday
     evening for CAZ107.

     Winter Storm Watch from Thursday morning through Thursday
     evening for CAZ108.

     Flood Watch from Thursday afternoon through Friday evening
     for CAZ109>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 PM this afternoon to 3 AM PST
     Thursday for PZZ450.

     Gale Warning from 3 AM Thursday to 7 AM PST Friday for
     PZZ450-455.

     Small Craft Advisory from 9 PM this evening to 3 AM PST
     Thursday for PZZ455-475.

     Small Craft Advisory from 3 PM this afternoon to 1 AM PST
     Thursday for PZZ470.

     Storm Warning from 1 AM to 10 PM PST Thursday for PZZ470.

     Storm Warning from 3 AM to 10 PM PST Thursday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 8, 3:39 AM PST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
339 AM PST Wed Mar 8 2023

CAZ109-112-091145-
Mendocino Coast-Southwestern Mendocino Interior-
339 AM PST Wed Mar 8 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PST THURSDAY...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory is currently in effect.
A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-091145-
Coastal Del Norte-Northern Humboldt Coast-
339 AM PST Wed Mar 8 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113-115-091145-
Southeastern Mendocino Interior-Southern Lake-
339 AM PST Wed Mar 8 2023

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-091145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
339 AM PST Wed Mar 8 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-091145-
Northwestern Mendocino Interior-
339 AM PST Wed Mar 8 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM PST THURSDAY...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory is currently in effect.
A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-114-091145-
Northeastern Mendocino Interior-Northern Lake-
339 AM PST Wed Mar 8 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-091145-
Southwestern Humboldt-
339 AM PST Wed Mar 8 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-091145-
Northern Trinity-
339 AM PST Wed Mar 8 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Winter Storm Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-091145-
Southern Trinity-
339 AM PST Wed Mar 8 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Winter Storm Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 8, 10:00 AM PST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1000 AM PST WED MAR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     SNOW             4 ESE FT DICK           41.86N 124.08W
03/08/2023  E3.0 INCH        DEL NORTE          CA   PUBLIC

            REPORT FROM SOCIAL MEDIA AND LOCATION IS
            ESTIMATED. AT 1547’ ELEVATION ABOVE HIOUCHI
            OFF LOW DIVIDE RD. SNOWING AT THE TIME OF
            REPORT. 3 INCH ACCUMULATION SINCE LAST
            NIGHT.

&&

JLW
Local storm report, Mar 8, 10:12 AM PST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1012 AM PST WED MAR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             9 NW DOS RIOS           39.81N 123.48W
03/08/2023  M72.0 INCH       MENDOCINO          CA   TRAINED SPOTTER

            CLEAR AND 28 DEGREES WHEN REPORTED. 6 FEET
            OF SNOW ON THE GROUND.

&&

JLW
Local storm report, Mar 8, 10:18 AM PST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1018 AM PST WED MAR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             4 WSW DINSMORE          40.47N 123.67W
03/08/2023  M6.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            6 INCHES OF FRESH SNOW OVERNIGHT. STATION
            ELEVATION: 2625 FT.

&&

JLW
Local storm report, Mar 8, 1:21 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
121 PM PST WED MAR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 WNW RUTH              40.29N 123.44W
03/08/2023  M18.0 INCH       TRINITY            CA   TRAINED SPOTTER

            18 INCHES OF FRESH SNOW OVERNIGHT. 40 INCHES OF SNOW ON
            THE GROUND.

&&

JLW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:55 PM PSTGale WarningEKA48 hr
Mar 7, 8:55 PM PSTSmall Craft AdvisoryEKA33 hr
Mar 8, 3:06 AM PSTSmall Craft AdvisoryEKA27 hr
Mar 8, 3:06 AM PSTStorm WarningEKA42 hr
Mar 8, 3:21 AM PSTWind AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity43 hr
Mar 8, 2:09 PM PSTWinter Storm WarningEKATrinity44 hr
Mar 8, 2:52 PM PSTRiver Flood WatchEKAMendocino18 hr

Nearby

Winter Storm Watches in California, 2023Every winter storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.